Idaho, 2001

Damaging Winds in Idaho, June 1, 2001

June 1, 2001 · NWS OTX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 1, 1:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 1:30 PM PST, 2 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI JUN 1 2001

SPECIAL WEATHER STATEMENT ISSUED EARLIER TODAY TO HIGHLIGHT TODAYS
WEATHER SITUATION IN WHICH THUNDERSTORMS OUTFLOWS...COMBINED WITH THE
ONGOING SYNOPTIC WINDSPEED INCREASE DUE TO APPROACHING TROF...COULD
BRING SURFACE WIND GUSTS ON THE STRONG SIDE. THAT IS TO SAY UP TO 60
MPH GUSTS IN SOME LOCATIONS FOR THE REMAINDER OF TODAY AND INTO THE
EVENING.

BOTH 12Z AVN AND ETA CONSISTENT WITH BRINGING IN A QUITE COOL AIRMASS
INTO THE FORECAST AREA BY SATURDAY MORNING. AGAIN A SAMPLE OF 12Z SAT
AND 00Z SUNDAY FORECAST TEMPERATURES ALOFT FROM BOTH MODELS SHOWING
ABOUT 2 STANDARD DEVIATIONS OF COOLING COMPARED TO JUNE MONTHLY
AVERAGES...QUITE SIGNIFICANT FROM A STATISTICAL PERSPECTIVE. ALL THIS
SAID EVEN WITH CLOUD COVER CANNOT DISCOUNT THE COOL MOS FORECAST MAX
AND MIN TEMPERATURES FOR SATURDAY AND SATURDAY NIGHT. USED PAST
SEARTPOTX PRODUCT MAX AND MIN TEMPS FROM MAY 29TH TO FINE TUNE MOS
TEMP OUTPUT AND ADJUST FORECAST TEMP SPREADS AMONG SPOT TEMPS
LISTINGS FOR SATURDAY AND SUNDAY AS A SOMEWHAT SIMILAR TROF PASSAGE
OCCURRED THEN. THE AIRMASS ALSO REMAINS ON THE SOMEWHAT UNSTABLE SIDE
SO SHOWERS AND THUNDERSTORMS STILL WORDED FOR MOST OF THE FORECAST
AREA THROUGH MOST OF THE WEEKEND. AGAIN LOWEST POPS NEAR LOWER BASIN
LOCATIONS DUE TO RAINSHADOW EFFECT FROM WESTERLY FLOW.

EXTENDED...WEAK RIDGE FOR MONDAY THEN A TROUGH MOVES TO JUST OFF THE
COAST AND REMAIN THERE THROUGH THE EXTENDED PERIOD.  MOST
PRECIPITATION WILL LIKELY MOVE INTO CANADA BY ENOUGH OF A CHANCE FOR
TUESDAY THROUGH FRIDAY TO KEEP A CHANCE MAINLY OVER THE MOUNTAINS IN
THE NORTHERN PORTION OF THE FORECAST AREA. SLOW WARMING TREND THROUGH
THE END OF THE PERIOD.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 045/060/037/061 5433
CQV 043/063/037/064 5433
SPT 043/058/034/060 5444
COE 043/059/036/060 5444
WWP 042/057/033/058 5444
LWS 050/064/042/065 5333
PUW 043/059/036/060 5333
EAT 048/064/043/065 2111
MWH 047/066/042/067 3111

.GEG...NONE.

In the hours before

Special weather statement, Jun 1, 12:40 PM PST, 3 hours 20 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
140 PM PDT FRI JUN 1 2001

...STRONG DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS
EVENING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THIS
EVENING AHEAD OF A STRONG PACIFIC COLD FRONT.  SOME OF THESE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY STRONG WINDS WITH
GUSTS UP TO 60 MPH. THE MOST LIKELY AREA FOR THESE CONDITIONS TO
DEVELOP WILL BE EAST OF A LINE FROM COLVILLE TO WALLA WALLA.

THUNDERSTORMS WILL DEVELOP OVER THE HIGHLANDS OF CENTRAL OREGON
EARLY THIS AFTERNOON AND SHOULD MOVE INTO SOUTHEASTERN WASHINGTON
AND THE SOUTHERN PANHANDLE BY 4 PM.  THESE STORMS WILL CONTINUE TO
MOVE NORTHWARD INTO THE SPOKANE AREA AND THE NORTHERN PANHANDLE
AROUND 6 PM.

AS THE PACIFIC FRONT MOVES ACROSS THE CASCADES AND THROUGH THE
AREA...STRONG WESTERLY WINDS OF 20 TO 30 MrPH WITH GUSTS TO 45 MPH
WILL DEVELOP IN MANY LOCATIONS. AREAS NEAR NEWLY PLOWED FIELDS COULD
EXPERIENCE BLOWING DUST REDUCING VISIBILITIES TO 1 MILE.
Special weather statement, Jun 1, 12:48 PM PST, 3 hours 12 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
148 PM PDT FRI JUN 1 2001

...STRONG DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS
EVENING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THIS
EVENING AHEAD OF A STRONG PACIFIC COLD FRONT.  SOME OF THESE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY STRONG WINDS WITH
GUSTS UP TO 60 MPH. THE MOST LIKELY AREA FOR THESE CONDITIONS TO
DEVELOP WILL BE EAST OF A LINE FROM COLVILLE TO WALLA WALLA.

THUNDERSTORMS WILL DEVELOP OVER THE HIGHLANDS OF CENTRAL OREGON
EARLY THIS AFTERNOON AND SHOULD MOVE INTO SOUTHEASTERN WASHINGTON
AND THE SOUTHERN PANHANDLE BY 230 PM.  THESE STORMS WILL CONTINUE TO
MOVE NORTHWARD INTO THE SPOKANE AREA AND THE NORTHERN PANHANDLE
AROUND 4 PM.

AS THE PACIFIC FRONT MOVES ACROSS THE CASCADES AND THROUGH THE
AREA...STRONG WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
WILL DEVELOP IN MANY LOCATIONS. AREAS NEAR NEWLY PLOWED FIELDS COULD
EXPERIENCE BLOWING DUST REDUCING VISIBILITIES TO 1 MILE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shoshone

When
June 1, 4:00 PM PST
Where
Shoshone County, Calder
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
47.283, -116.183

Power lines were blown down between Calder and the highway leading out of town. 18-inch cottonwood trees were also blown over.

Thunderstorm Wind, Shoshone

When
June 1, 4:15 PM PST
Where
Shoshone County, Osburn
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
47.500, -116.000

Large trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2001Every state in 2001This day in weather historyWarnings in Idaho, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251201, 5251202.